Ascites building in stage 4 colon cancer patient

2 Posts | Page(s): 1 

Ascites building in stage 4 colon cancer patient

by christym on Sun Oct 31, 2010 03:54 PM

Quote | Reply

My precious husband was diagnosed with stage 4 colon cancer Dec 09. He had the tumor in his colon removed but was told he his liver was full of innumerable, inoperable tumors as well as a few spots on his lungs. He had 13 rounds of Folfox (with the ox removed the last 4 because of neuopathy) then 3 rounds of Folfiri. He happen to get a rare side effect of the irinotecan - hiccups. Bad hiccups. They occurred every 3-5 seconds around the clock and lasted 10-11 days each time. After 3 rounds of this he quit. He lost 10 lbs the first time because of the inability to eat - it really messed up his digestive system - and he hardly slept. He mostly napped off an on every day and night. His last chemo treatment was 8 weeks ago. The doc told us that if he quit chemo he would only have 3-6 months and he said it would probably be on the 3 month side given the large amount of tumors in his liver. The last CT scan in Sept showed that they had grown, multiplied and spread more to the lungs when compared to the July CT scan. In the past 2 weeks the fluid buildup in his abdomen has gotten really bad. So bad that I had to take him to the ER this week because he was in so much pain. However, they said it there was just not enough fluid to extract yet. My husband was devastated. He really thought they'd give him some relief. We go back to the oncologisit this next Friday.

What I'm wondering is if anyone has had any success with dealing with ascites apart from chemo. He had this same buildup right after surgery before we started chemo and the doc told us then that once we'd get him started on chemo it should make the tumors calm down and the fluid would probably start being absorbed into his body. He was right. That's exactly what happened.

The problem now is that he doesn't want any more chemo but he doesn't like the pain either. I feel at such a loss to help him. In one way it seems like he knew the course this would take - and it was entirely up to him as to whether or not to continue chemo and he was positive he wanted to quit. Now he may have wished he hadn't stopped but I don't know if the doc would put him back on seeing the progression of the disease as it is right now. He is very weak. He is taking hydrocodone 7.5 mg every 4-5 hours for pain and he is jaundiced.

Any suggestions? Please be honest with me. I don't want candy-coated answers - just the truth. I'm not a negative person - but I am realistic and I want to know what might be in store for us. I mean how long can this go on and how bad can it get? If his stomach gets really tight I think they might extract the fluid but how soon before it comes back and we have to do it again and how many times can someone go through that?

Anyone?????

RE: Ascites building in stage 4 colon cancer patient

by Joan_l_3 on Sun Oct 31, 2010 04:22 PM

Quote | Reply

Dear Christy,

First let me say how sorry I am about what you and your husband are facing.  My husband had rectal cancer, colon cancer with bilateral inoperable pulmonary mets and finally , pancreatic cancer.  So, I have some experience with the nightmare you are living.

Experienced medical personnel certainly should be able to drain the ascites.  There is also a procedure to insert a permanent drain so the ascites can be drained as necessary at home without requiring transport to a hospital.  In addition, your husband's pain should be controlled with adequate narcotics; hydrocodone is not sufficient.

The fact that he is jaundiced suggests his liver is shutting down.  Considering the extent of his disease, perhaps the kindest thing to do for him is to contact hospice.  They are excellent with pain control and can drain the ascites on their visits.  With a permanent drain, there is no limit on how often the ascites can be drawn off.

Of course, with hospice, he would not be able to continue treatment, but you indicate that is not his wish in any case.  Hospice is a godsend for terminal patients and their caregivers, believe me.  In addition to nurses who come several times a week, aides also come to bathe the patient and change bed linens.  There is a chaplain available as well as social workers if you need to talk.  There is someone always at the other end of your phone, 24/7, whenever you have a problem.

I wish you strength and courage for the next part of your journey with your husband. 

 

 

2 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

CancerCompass Survey

If you were considering traveling for cancer treatment, which headline would you find more interesting?

Get $75 for taking a research survey

We care about your feedback. Let us know how we can improve your CancerCompass experience.